Thyroid UK
84,224 members99,223 posts

Methimazole and severe muscular weakness and pain

Hello,

I was diagnosed with hyperthyroidism at the end of January. I was prescribed with 40mg/day Methimazole.

Four weeks later I started to have muscular pain in my fingers after lifting small bags and later severe weakness and pain on fingers, hands, arms and legs.

I abandoned Methimazole one week ago but I do not feel much better. I can, for example, drive my car for about one hour and get my arms and feet exhausted and painful!!!

Does someone have similar experiences like mine, how long did your body feel good again? Do you think the probability of Methimazole adverse effects is higher than other disease?

Thanks a lot!!

3 Replies
oldestnewest

Joint pain can be a side-effect of all anti-thyroid drugs, including methimazole, Carbimazole (which converts to methimazole in the body - this is usually the first anti-thyroid to be prescribed in the U.K.) and PTU (an alternative antithyroid drug, which has slightly higher risk of liver damage than carbimazole, but is nevertheless thought to be safer in pregnancy). I’m on Carbimazole, and haven’t suffered from joint pain; so far, the only side-effect I’ve noticed was a rash when I first began taking it, which could be controlled by antihistamines, and has now gone altogether.

Do you have your latest blood results, and the reference ranges (usually in brackets after the result itself). Did you hav anibodies tested, eg to confirm Graves’, the most common cause of hyperthyroidism ?

Untreated hyperthyroidism can be dangerous, particularly with regard to its effect on the heart. Your metabolism will be much faster than usual, which can itself cause some horrible side-effects. If you can’t take the methimazole, you need to see your doctor - I’m not sure whether having suffered join pains on methimazole,you’d be likely to suffer the same side-effect on PTU, but if not, switching to PTU may be an option. At the very least, it would be worth getting your thyroid levels retested, and possibly also the antibodies.

Reply

Thanks for your reply Valarian.

The latest tests on TSH and free T4 showed a no so severe hyperthyroidism, suppose because the Methimazole.

I was not tested on antibodies, I am still using propanolol and the doctor suggested a radioactive iodinetreatmenti in my case, but these muscular problems must be fixed first.

Reply

If it’s being hyper that is causing muscle weakness, then the methamazole might help. If it’s a side effect of the methamazole causing muscle pain, don’t see how it will.

I believe in the US, they tend to advocate RAI quite early on. In the U.K., although they typically mention it from the outset, we usually get 12-18 months to see if the thyroid will stabilise on anti-thyroids before they really begin to push it. S

Reply

You may also like...